Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 17, NWS New York, NY

July 23, 2004Westchester County, New York

NWS New York, NY issued this flash flood warning at Jul 23, 2004, 5:07 PM EDT for Westchester County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2004, 5:07 PM EDT (21:07 UTC)
Expired
Jul 23, 2004, 6:00 PM EDT
In force
53 min
Issued by
NWS New York, NY
Area
Whole counties

County Westchester County, NY

The radar

The Brookhaven radar (KOKX), 81 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 232108
FFWOKX
NYC119-232200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
507 PM EDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WESTCHESTER COUNTY IN SOUTHEAST NEW YORK

* UNTIL 600 PM EDT

* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN ACROSS THE SOUTHERN PORTION OF THE COUNTY...MOVING 
NORTHEAST AT 20 MPH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

$$

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4104 7393 4091 7378 4096 7367 4115 7375

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:45 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 23, 3:45 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
345 PM EDT FRI JUL 23 2004

.SHORT TERM (TODAY THROUGH SATURDAY)...
BAND OF LOCALLY HEAVY SHRA/EMBEDDED TS SLOWLY WORKING ACROSS NE
NJ...LOWER HUDSON VALLEY SW CT AND NYC.  STILL DEALING WITH SOME
FLOODING AND CONTINUED POTENTIAL FOR FLOODING FOR AT LEAST SEVERAL
MORE HOURS AS TRAINING OF RAINS LIKELY TO CONTINUE BASED ON LATEST
RADAR TRENDS.

PRECIP LOOKS LIKE IT WILL CONTINUE TO GRADUALLY WORK EAST...AND EAST
END LI WILL EVENTUALLY SEE SOME RAIN TONIGHT.  HAVE KEPT CHC POPS E
AND LIKELY/CAT POPS W FOR TONIGHT.  COLD FRONT OOZES TOWARD COAST
AND SHOULD MAKE IT NEAR KMTP BY SAT MIDDAY.  THE POTENTIAL FOR RAIN
TO CONTINUE WITH PROXIMITY OF FRONT INTO SAT.  CONTINUING
CHANCE/LIKELY POPS THROUGH MUCH OF THE DAY SAT.  HEAVY RAIN
POTENTIAL DIMINISHES INTO SAT AS LLVL JET EXITS THE REGION.
&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
WITH STALLED FRONT OFF TO OUR SOUTH...DAYS 2-7 REALLY DEPEND ON JUST
HOW FAR FRONT SAGS SOUTH AND FAR FAR SOUTH HIGH PRES OVER NEW
ENGLAND BUILDS SOUTH.  THINKING THAT WE WILL SEE A PERIOD OR 2
WITHOUT MUCH IF ANY RAINFALL...BUT TRYING TO TIME SPECIFIC S/WVS OR
SFC WAVES DIFFICULT AT BEST.  SO...LOTS OF CHC POPS THRU NEXT WEEK
UNTIL WERE ABLE TO BETTER PINPONT DRIER PERIODS OF THE WEEK.
&&

.AVIATION...VIS LOCALLY IFR IN ANY OF THE HEAVIER SHOWERS THRU THIS
EVENING. CIGS WILL BE GENERALLY MVFR THUR THIS EVE WITH WIDELY
SCATTERED IFR CIGS IN THE HEAVIER SHOWERS. SOME WIDELY SCATTERED
EMBEDDED THUNDERSTORMS WILL ALSO OCCUR THRU THIS EVE. THE SHOWERS
MAY CONTINUE DURING THE OVERNIGHT PERIOD RESULTING IN A CONTINUATION
OF THE MVFR TIO IFR CONDITIONS. FOG MAY DEVELOP TONIGHT...ESPECIALLY
NEAR THE COAST ACROSS EASTERN LONG ISLAND AND CT WITH IFR CONDITIONS
POSSIBLE.
&&

.MARINE...
A FRONT LYING ALONG THE EASTERN SLOPES OF THE APPALACHIANS WILL
DRIFT EASTWARD TONIGHT. THE CENTRAL AND SOUTHERN PORTION OF THIS
FRONT IS EXPECTED TO STALL OUT DURING SATURDAY...SETTING UP AN
INVERTED TROUGH THAT SHOULD EXTEND FROM THE LOCAL COASTAL WATERS
SOUTHWARD. THIS TROUGH IS FORECAST TO REMAIN IN THIS SAME GENERAL
AREA THROUGH THE MIDDLE OF NEXT WEEK.

WINDS AND SEAS NOT EXPECTED TO REACH SMALL CRAFT ADVISORY CRITERIA
UNTIL LATER SUNDAY AND THEN THIS SHOULD BE MAINLY FOR SEAS ON THE
OCEAN. WILL CONTINUE WITH THE MAY BE NEEDED HEADLINE. ALSO...WITH A
PERSISTENT ONSHORE FLOW THESE SEAS SHOULD STAY AT OR ABOVE CRITERIA
THROUGH WEDNESDAY. THIS IS ABOUT A FOOT OR TWO ABOVE WAVEWATCH III
GUIDANCE.
&&

.HYDROLOGY...WILL CONTINUE FLOOD WATCH FOR ALL BUT EASTERN LI/SE CT
THRU THE OVERNIGHT.  SOME AREAS ALREADY NEAR 4 AND STILL MORE TO
COME.  MAY BE ABLE TO DROP LATE TONIGHT OR EARLY SAT...BUT MORE
HEAVY RAIN POTENTIAL LATER IN FORECAST PERIOD AS WAVES RIDE UP ALONG
STALLED FRONT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 24/0900Z FOR CTZ005-008..
NJ...FLOOD WATCH UNTIL 24/0900Z FOR NJZ002>006-011.
NY...FLOOD WATCH UNTIL 24/0900Z FOR NYZ067>076.
MARINE...NONE.
&&

REYNOLDS
Hazardous weather outlook, Jul 23, 1:36 PM EDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE UPTON NY
136 PM EDT FRI JUL 23 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-240907-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
136 PM EDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT...

LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE TODAY AND TONIGHT...MAINLY
FROM NEW YORK CITY WEST AND NORTH. THESE DOWNPOURS MAY CAUSE URBAN
AND SMALL STREAM FLOODING.  RAINFALL OF 1 TO 2 INCHES CAN BE
EXPECTED ACROSS MUCH OF THE AREA...WITH LOCAL AMOUNTS OF GREATER
THAN 3 INCHES POSSIBLE WITH THE HEAVIEST RAINS.

THERE IS AN OUTSIDE CHANCE THAT ONE OR TWO THUNDERSTORMS COULD
BECOME MARGINALLY SEVERE...WITH THE MAIN THREAT BEING STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SATURDAY ACROSS THE ENTIRE
TRI STATE AREA. LOCALLY HEAVY DOWNPOURS COULD CAUSE PONDING OF WATER
ON ROADWAYS AND RISES ON SMALLER CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOW FORMALLY REQUESTED FOR ALL AREAS EXCEPT
SUFFOLK COUNTY NY...NEW HAVEN...MIDDLESEX AND NEW LONDON COUNTIES IN
CT.  OTHER COUNTIES SHOULD BE ALERT FOR POSSIBLE ACTIVATION TONIGHT.

REYNOLDS

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:30 AM EDTFlash Flood WarningOKXRockland2 hr
Jul 23, 1:31 PM EDTFlash Flood WarningOKXRockland119 min
Jul 23, 2:56 PM EDTFlash Flood WarningOKXWestchester2 hr
Jul 23, 3:34 PM EDTFlash Flood WarningOKXRockland116 min

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.